Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
918275 tn?1254072352

Meds & weight gain

I am new to the forum. Hi everyone. Today finds me very depressed and hopeless due to the situation find myself in.
I am newly diagnosed bipolar II. I have been on varying dosage of Risperdal and am on 10mg Abilify daily. I have put on over 20 lbs in 6 weeks and continuing to ballon up without hope of even slowing down. I have gone from being depressed and skinny to depressed and overweightt. In other words i have gained nothing but weight. I feel hopeless because  if this is all there is, and this is as good as it gets, I 'm sorry but I don't plan on hanging around for the increased misery that being overweight adds to the already miserable state of bipolar depression.
7 Responses
739988 tn?1386676569
I know it's hard right now.  It sounds like you haven't found the right meds for your depression or they haven't had time to work yet.

Unfortunately, a lot of bipolar meds cause weight gain.  Try to exercise as much as you can (this is good for depression too!).  My husband and I just got the Wii Fit (a video game) that helps you exercise.  Anything that gets you moving!!

I used to think that exercise couldn't help with depression, but I have found that it does help.  I don't exercise every day, but when I do I feel better.

Maybe a visit to your pdoc is in order.

Hope all goes well with you and please keep us updated.
1 Comments
All bipolar, and most SSRI, SNRI, EDs, etc. cause significant weight gain and dry mouth.  This frequently causes serious (as in thousands of dollars out of pocket) dental issues, diabetes, etc.  Doctors and pharma ads fail to emphasize that the weight gain/dry mouth are frequently worse than the symptoms caused by mental health illness to begin with. You trade one set of problems for many others, and now post PCAA, that can also induce anxiety and exacrbate depression because the healthcare costs can easily bankrupt a family.  
654560 tn?1331858181
My weight has fluctuated between 10 and 15 pounds the last 8 years. I have stayed right aroud 125 for a year now even with some med changes.
I know all too well the feeling of " if this is as good as it gets" The answer is No. There is a productive life for you in all this, it's a matter of finding the right combo of meds.
Find out what others are  taking and discuss it with your pdoc.
Exercise is one of the greatest ways to help yourself with depression, changing your diet could also help---- cut out as much as possile caffinee,most sugars, processed foods, try to eat as much food as you can in their natural state.
My cocktail consist of .05mg of kolopin x3 daily.. Seroquil 2 50mg during day and 150mg @ bedtime.....Been very stable now for about 6 WEEKS  Yooo Hoooo! !

Don't give up. Keep posting see your pdoc.    Best Wishes
585414 tn?1288944902
Some mood stabilizers such as Lamictal generally don't cause weight gain. There are many options there. We have some websites linked up such as "Depression Central" for information. Speak to your psychiatrist. And if you require an antipsychotic realize that the future generation of antipsychotics in development will have a more favorable recovery rate and not cause weight gain or diabetes (read through my posts for more info on me, for a list of all psychiatric medications in development google "psychmeds123") so although it will take some time the future of recovery will be favorable. Hang in there...
As for adjusting diet and calorie/sugar intake that's essential in the meantime. The mood stabilizer I take Clonidine does cause weight gain but I try to avoid eating every time I have the urge to and avoid snacks that are fattening and drink water or juice without sugar added instead of soda. If its a real problem you could a referral to a nutrionist.
918275 tn?1254072352
I thank all of you for your insight. All I know is that it seems that all that has happened for me is that I traded one set of problems for another set (weight gain, depression over weight gain, Hoplessness, etc.) of issues. Primarily depressed and fatigued and hopeless, which is what I started out to be and is what I am still, only now overweight. I was skinny and miserable, why would I exchange that for fat and miserable or make that fat and way more miserable because of now being way overweight on top of everything else. I am seeing the psych once a week. I am a quick learner and know now that when I am asked about suicidal thoughts I will answer "no, none" knowing full well that is a lie but I do not want to be hospitalized or put on more fattening drugs. Hopelessness is one of the things that is supposed to get better, but instead I am more hopeless than I have ever been. Too fatigued to even get out of bed much less exercise. And trying to tell myself anything positive is simply a skill that I do not have. I cannot see that far into the future when the weight gain will stop and I will feel better. Suicidal tonite that's for sure. I am seeing the psych on Friday if I make it that far. Oops, I didn't say that.
585414 tn?1288944902
"Feelings of hopelessness" are often part of depression and if a person's medication makes them feel cognitive confusion and sedation sometimes that can worsen that. As well it seems the medication just isn't treating the depression in general. And if you have suicidal ideations that are getting worse I'd suggest giving them a call now and they should be able to adjust your medication and keep you safe. This is linked to but this list of mood stabilizers should help:http://www.psycheducation.org/depression/meds/moodstabilizers.htm
539549 tn?1315985262
its true  the meds do make you gain weight....
when I was first diagnosed I gained fifty pounds in one year
recently I strted to wounder about how my meds affected my eating habbits so I cut down my seriquil from 800mg to 400 and lost 20 pounds without even trying.
(kindof scary to think that the meds make you eat that much)
I don't think these meds are working for you at least it doesn't sound like it to me if you are still dpressed my advice would be ask your phyc doctor to change you medication to something else
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.